Iowa, 2004

Cold in Iowa, January 5 to 6, 2004

January 5 to 6, 2004 · NWS OAX · 8 events in 8 counties and zones

Bitterly cold temperatures followed a winter storm that struck parts of southeast Nebraska and southwest Iowa a few days prior. Temperatures fell to zero or a little colder by 700 pm on the 5th and bottomed out between 5 below and 10 below zero over much of the region during the early morning hours on the 6th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Bitterly cold temperatures followed a winter storm that struck parts of southeast Nebraska and southwest Iowa a few days prior. Temperatures fell to zero or a little colder by 700 pm on the 5th and bottomed out between 5 below and 10 below zero over much of the region during the early morning hours on the 6th. When combined with westerly winds around 10 to 15 mph, wind chill values of 20 below to 25 below were common throughout the region from around 700 pm on the 5th through 1000 am on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 5, 3:04 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 5, 3:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CST MON JAN 5 2004

.DISCUSSION...

COLD HIGH PRESSURE HAS ENVELOPED THE CENTRAL PLAINS. OBSERVATIONS
AROUND THE AREA INDICATE TEMPS ARE STRUGGLING TO GET INTO THE
SINGLE DIGITS THIS AFTERNOON ACROSS NEB AND IA. FARTHER NORTH TEMPS
ARE HOVERING AROUND -5 TO -15 BELOW IN ND. ALL THIS IS IN PART TO
A POLAR LOW PRESSURE SYSTEM APPROACHING EASTERN HUDSON BAY WITH AN
ASSOCIATED LONG WAVE TROF CUTTING THROUGH THE MID SECTION OF THE
COUNTRY. AT THE SURFACE...A 1040MB HIGH PRESSURE CENTER AND CORE
OF COLD AIR MASS WAS NEAR CENTRAL NEB AND VERY SLOWLY MOVING
SOUTH.

MAIN CONCERN FOR THIS PACKAGE IS TEMPERATURES WITH SIGNIFICANT SNOW
COVER. NOT MUCH CHANGE PLANNED FROM PREVIOUS PACKAGE AS DRY WX
CONTINUES UNTIL NEXT WEEKEND WITH SMALL CHANCES FOR SNOW RETURNING.

LOOKING FOR TEMPS TO DROP TONIGHT TO THE COLDEST OF THE SEASON SO FAR
AS SURFACE HIGH PRESSURE SLIPS SOUTH. MODELS IN GENERALLY GOOD
AGREEMENT PUTTING THE HIGH OVER NORTHERN OK BY 12Z TUES. LOWS TONIGHT
ARE FORECASTED TO GENERALLY BE AROUND -10 BELOW ACROSS THE CWA. NOT
TOO SURE WINDS WILL DECOUPLE OVERNIGHT HERE AND EXPECT WINDS WITH
WESTERLY COMPONENT OF 5 TO 10 MPH WILL HELP INHIBIT LOWS DROPPING ANY
FURTHER. THIS WILL STILL PUT THE ENTIRE CWA IN ADVISORY CRITERIA FOR
WIND CHILLS...SO WILL HEADLINE OVERNIGHT TIL ABOUT 15Z TUES.

FOR TUESDAY...MODELS ADVERTISE WEAK RIDGING OVER THE WESTERN
CONUS WITH THE MID LEVELS FALLING UNDER THE INFLUENCE OF
INCREASING WAA. NEVERTHELESS...HIGHS WILL PROBABLY STRUGGLE TO MAKE
IN OUT OF THE TEENS MOST AREAS AS SURFACE HIGH PRESSURE SLIDES EAST
WITH THE ADVANCING UPPER LEVEL TROF AXIS. FOR THE REST OF THE WEEK...
WILL GRADUALLY RAISE TEMPS IN ANTICIPATION OF CONTINUED SOUTHERLY
FLOW WAA. BY THURSDAY...THE ETA AND GFS SHOW A WEAK COLD FRONTAL
BOUNDARY PUSHING SOUTH THROUGH THE CWA AS RIDGING OVER THE WESTERN
CONUS BEGINS TO AMPLIFY IN RESPONSE TO A DEEPENING LONG WAVE TROF OFF
THE CALIFORNIA COAST. DONT EXPECT FRONT TO HAVE ADVERSE AFFECT ON
TEMPS AS SNOW COVER DWINDLES BY THEN.

AS FOR WEEKEND POPS...NOT CONFIDENT ENOUGH TO MAKE ANY CHANGES FROM
GOING FCST. THE GFS DOES ADVERTISE A POTENT UPPER LEVEL WAVE PASSING
THROUGH THE PLAINS WITH AN ASSOCIATED COLD FRONT PUSHING THROUGH.
THEREFORE...SMALL WEEKEND POPS LOOKS REASONABLE FOR NOW.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.NE...WIND CHILL ADVISORY ENTIRE CWA TONIGHT.
.IA...WIND CHILL ADVISORY ENTIRE CWA TONIGHT.

&&

DEE
Hazardous weather outlook, Jan 5, 6:07 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CST MON JAN 5 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
607 PM CST MON JAN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND
MONONA COUNTY IN WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

COLD TEMPERATURES...RUNNING ZERO TO 10 BELOW...WILL COMBINE WITH
WEST TO NORTHWEST WINDS AT 10 TO 15 MPH TO PRODUCE WIND CHILL VALUES
FROM 20 TO 30 BELOW THROUGH 10 AM TUESDAY.

ARCTIC HIGH PRESSURE OVER THE AREA AND FRESH SNOWCOVER ARE
RESPONSIBLE FOR THE BITTER COLD READINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEED TONIGHT OR TUESDAY.

DERGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Mills

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fremont

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harrison

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monona

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Monona forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Cold/Wind Chill, Page

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Page forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pottawattamie

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
January 5, 7:00 PM CST to January 6, 10:00 AM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381227, 5381228, 5381229, 5381230, 5381231, 5381232, 5381233, 5381234.